Doctors Lounge - Cardiology Answers
provided on www.doctorslounge.com is designed to support, not
replace, the relationship that exists between a patient/site
visitor and his/her physician."
Back to Cardiology Answers List
- Sat Jan 20, 2007 8:05 pm
I am a 30-year-old female in good health and take only birth control pills. For the last six months or so I have been having mild chest flutterings with shortness of breath and dizziness. I looked it up online and read that many healthy adults experience this from time-to-time and that usually it is not a big deal so I put it out of my head.
Then, yesterday while riding the bus I suddenly got nauseous and felt very hot and was instantly washed in sweat. It felt like my heart was quivering in my chest. I was very dizzy and feared I would pass out, vomit, or both. I was very breathless and my hands and feet started tingling and my pulse was racing. After about five minutes it all passed and I got home without further incident. For about three hours after the attack I felt very weak and shaky.
One cup of coffee first thing in the morning is the extent of my caffeine intake and this happened at about 6pm. I have no history on mental illness or anxiety.
| Dr. Chan Lowe
- Sat Jan 20, 2007 8:51 pm
Abrupt onset of a rapid heart rate followed by an almost as abrupt end can often be the sign of a heart dysrhythmia known as supraventricular tachycardia (SVT).
If the episodes are few and far between it can be difficult to diagnose SVT. Diagnosis hinges on "catching" one of the episodes on paper. To accomplish this, many cardiologists will first do an EKG. This may show some predisposing signs to SVT, such as the presence of a syndrome called Wolff-Parkinson-White (WPW) syndrome. If the EKG is normal, you can be set up with a holter monitor that is a 24-72 hour continuous recording EKG. If the episodes are not that predictable an event recorder can be used. With this device you press a button when you feel the symptoms and it records the EKG for the recent time period. The advantage to this is that it can be worn for longer periods of time.
Talking with your doctor is the first step.
Hope this helps.